Arizona, 2011Heavy Snow in Arizona, February 27, 2011
February 27, 2011 · NWS PSR · 1 event in 1 county or zone
A strong, wet Pacific storm system and its associated cold front moved east across south-central Arizona Saturday night and into the day on Sunday, February 27. Heavy snow fell across the higher terrain of southern Gila county, with measured snowfall of two inches or more down to elevations near 3000 feet.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, wet Pacific storm system and its associated cold front moved east across south-central Arizona Saturday night and into the day on Sunday, February 27. Heavy snow fell across the higher terrain of southern Gila county, with measured snowfall of two inches or more down to elevations near 3000 feet. The storm also produced pea-sized hail and moderate rainfall over the lower deserts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 27, 4:45 AM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 27, 4:45 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
445 AM MST SUN FEB 27 2011
.UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS.
&&
.SYNOPSIS...
A COLD STORM SYSTEM CONTINUES TO MOVE EASTWARD ACROSS ARIZONA...WITH
SOME LINGERING RAIN AND SNOW SHOWERS IN SOUTH-CENTRAL ARIZONA TODAY.
TEMPERATURES WILL REMAIN WELL BELOW NORMAL...ONLY IN THE 30S AND 40S
IN THE HIGHER ELEVATIONS EAST OF PHOENIX. EXPECT COLDER WEATHER
TONIGHT...BEFORE HIGH PRESSURE BUILDS INTO THE REGION AND BRINGS DRY
AND WARMER CONDITIONS FOR THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...
THE DEEP UPPER LEVEL LOW WAS CENTERED JUST NORTH OF PALM SPRINGS AT
MIDNIGHT...AND TRACKING SLOWLY TO THE EAST. A 120 KT SPEED MAX WAS
WELL OUT AHEAD OF THE LOW...WITH THE COLD FRONT PASSING THROUGH
PHOENIX BY 08Z. SIGNIFICANT FORCING COUPLED WITH MOISTURE ADVECTION
BROUGHT BRIEF MODERATE RAINFALL RATES TO THE DESERTS. MOST OF THE
HEAVIER GAUGE TOTALS WERE IN WESTERN MARICOPA COUNTY...BETWEEN .50
AND .80 INCH. AND AN ALERT SPOTTER IN WICKENBURG...REPORTED SNOW
STARTING TO ACCUMULATE. OVERALL SHORT TERM TRENDS WERE GOOD...AND NO
LARGE CHANGES ARE NEEDED TO WINTER WEATHER PRODUCTS FOR ZONE 24. A
FEW WIND GUSTS REACHED OVER 30 MPH AS THE FRONT MOVED THROUGH KPHX.
MODELS DRAG THE UPPER LOW EASTWARD EARLY TODAY...BEFORE THEY ALL
SHOW IT OPENING UP OVER NEW MEXICO...AS A WEAK RIDGE PUSHES INTO
SOUTHERN CALIF. ECMWF IS NOW SLOWER AND SHOWS SOME INSTABILITY
SHOWERS PERSISTING OVER THE HIGHER TERRAIN EAST OF PHOENIX THIS
AFTERNOON. RUC PUTS A CLOSED 531 THICKNESS OVER PHOENIX BY 18Z.
AS A RESULT...WE HAVE KEPT A SLIGHT CHANCE OF SHOWERS FOR THE
AFTERNOON HOURS IN ZONE 23...AND CONTINUING SNOW LEVELS NEAR 3K FT
IN ZONE 24. IN FACT...LATEST TEMP AT CAREFREE RANCH WAS A CHILLY 31F
AT 2 AM MST.
RECORD OR NEAR RECORD COLD HIGH TEMPERATURES ARE FORECAST FOR SOME
LOCATIONS IN SOUTH-CENTRAL ARIZONA INCLUDING PHOENIX...WITH A HIGH
OF 54 DEGREES. THE RECORD LOW MAXIMUM TEMPERATURE FOR TODAY IS
54 DEGREES SET IN 1944 AND TIED IN 1962.
NAM/GFS/ECMWF SHOW THE FLAT UPPER RIDGE CENTERED OVER ARIZONA BY 12Z
MONDAY...WITH DRY CONDITIONS AND LOWER DEW POINTS. METRO PHOENIX
MINIMUMS WILL BE FROM 31 TO 41F...BUT ACROSS SOUTHERN GILA COUNTY
YOU CAN LOOK FOR LOWS FROM 16 TO 31F.
TUESDAY THROUGH FRIDAY...
A PERSISTENT UPPER LOW APPEARS OFF THE COAST OF BC WITH A SOUTHWEST
FLOW ALOFT ACROSS CALIF/ARIZONA. THIS WILL ENSURE DRY AND WARMER
CONDITIONS FOR THE DESERTS SOUTHWEST. LATEST MEX TEMPS ARE PUSHED
UPWARD EVEN MORE WITH KPHX BETWEEN 75 AND 78...AND YUMA IN THE
UPPER 70S. WOULD NOT BE SURPRISED TO SEE SOME SPOTS IN IMPERIAL
VALLEY REPORT HIGHS IN THE LOWER 80S BY MID WEEK.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
UPPER LOW AND ASSOCIATED COLD FRONT WILL CONTINUE TO PUSH EAST THRU
EASTERN ARIZONA THIS MORNING...EXITING INTO NEW MEXICO LATER THIS
AFTERNOON. EXPECT LINGERING SHOWERS EAST OF PHOENIX THRU 18Z WITH
AREAS OF CIGS BETWEEN 2 AND 4 THSD FEET...CLEARING TO TAKE PLACE
AFTERWARD. CIGS IN THE KPHX AREA SHOULD HOVER BETWEEN 4 AND 6 THSD
FEET THRU 21Z OR SO...CLEARING AFTER THAT. VSBYS SHOULD REMAIN ABOVE
5SM THIS MORNING OVER THE CENTRAL DESERTS AND FOG NOT EXPECTED DUE
TO LACK OF RADIATIONAL COOLING. WINDS SHOULD FAVOR THE WEST AT
SPEEDS LESS THAN 15KT TODAY. NO AVIATION ISSUES AFTER SUNSET TODAY.
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
WEST WIND AROUND 10 KNOTS UNTIL ABOUT 2200 GMT TODAY...THEN LIGHT
AND VARIABLE WIND. EXPECT SOME LINGERING FEW-SCT DECKS AROUND 10
THSD FEET THRU THE MORNING...MOSTLY CLEAR SKIES AFTERWARD. NO
AVIATION CONCERNS NEXT 24 HOURS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
HIGH PRESSURE WILL RETURN TO THE REGION...BRINGING DRY AND WARMER
CONDITIONS. NO SIGNIFICANT TRENDS IN EITHER MAX TEMPERATURES OR
RELATIVE HUMIDITIES ARE EXPECTED WITH HIGHS GENERALLY IN THE MID TO
UPPER 70S OVER THE WARMEST DESERTS EACH DAY...ACCOMPANIED BY MINIMUM
HUMIDITIES FROM THE MID TEENS TO AROUND 20 PERCENT. GOOD RECOVERY
EACH NIGHT IS ANTICIPATED. NO SIGNIFICANT WINDS ARE EXPECTED DURING
THE PERIOD...WITH THE EXCEPTION OF BREEZY NORTH WINDS DOWN THE LOWER
COLORADO RIVER VALLEY ON FRIDAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST ABOVE 3500
FEET FOR AZZ024.
WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST ABOVE 5000
FEET FOR AZZ024.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...SIPPLE
AVIATION...CB
FIRE WEATHER...CBHazardous weather outlook, Feb 27, 5:56 AM MST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
556 AM MST SUN FEB 27 2011
AZZ024-281300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
556 AM MST SUN FEB 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT UNTIL 5 PM MST FOR ELEVATIONS
ABOVE 5000 FEET IN SOUTHERN GILA COUNTY. SEVERAL INCHES OF NEW SNOW
IS LIKELY TODAY WITH UP TO A FOOT OF NEW SNOW ACCUMULATING IN THE
HIGHER MOUNTAINS. HIGHS WILL BE IN THE 30S.
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 5 PM MST FOR ELEVATIONS
ABOVE 3500 FEET IN SOUTHERN GILA COUNTY. TWO TO 4 INCHES OF NEW SNOW
IS LIKELY TODAY IN THE GLOBE AND MIAMI AREA. SNOW WILL TAPER OFF THIS
AFTERNOON AND END BY TONIGHT.
TEMPERATURES WILL BE COLD...WITH HIGHS TODAY FROM 31 TO 46 DEGREES.
LOWS TONIGHT WILL RANGE FROM 16 TO 31 DEGREES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Heavy Snow, Southern Gila/Tonto Nf Foothills
- When
- February 27, 6:00 AM MST to 3:00 PM MST
- Where
- Southern Gila/Tonto Nf Foothills forecast zone
- Reported by
- Trained Spotter
A cold front passed through southern Gila county during the morning hours on Sunday February 27. Locally heavy snow fell down to elevations near 3000 feet, starting near sunrise and continuing into the early afternoon. Two inches or more of snow fell in the Globe-Miami area, at elevations near 3500 feet. This satisfied local criteria for heavy snow. Pea sized hail and sleet were also reported at lower desert elevations.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Dust Storm in Texas, February 27 to 28, 20111 death · 1 injured · 76 kt wind · 9 events
- Hail and Heavy Rain in Texas, February 27 to 28, 20111 death · 1 in hail · 5 events
- Wildfire in Texas, February 27 to 28, 2011$26 million · 1 event
- Heavy Snow in Idaho, February 27 to 28, 20111 death · 4 events
- Wildfire and Dust Storm in Texas, February 27 to 28, 20112 injured · $3.5 million · 59 kt wind · 21 events
- Wildfire in Texas, February 27 to 28, 2011$10 million · 1 event
- Tornadoes and Hail in Illinois, February 27 to 28, 20111 injured · $2,000 · EF2 · 30 events
- Tornadoes and Hail in Missouri, February 27 to 28, 2011$118,000 · EF1 · 48 events
- Flash Flood and Flooding in Pennsylvania, February 27 to 28, 2011$740,000 · 50 kt wind · 20 events
- Tornado and Hail in Indiana, February 27 to 28, 2011$276,000 · EF1 · 12 events
- Wildfire in Texas, February 27 to 28, 20115 injured · $200,000 · 1 event
- Hail and Damaging Winds in Illinois, February 27 to 28, 2011$255,000 · 1.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276172.